Steroid Withdrawal (cont.)
Charles Patrick Davis, MD, PhD
Dr. Charles "Pat" Davis, MD, PhD, is a board certified Emergency Medicine doctor who currently practices as a consultant and staff member for hospitals. He has a PhD in Microbiology (UT at Austin), and the MD (Univ. Texas Medical Branch, Galveston). He is a Clinical Professor (retired) in the Division of Emergency Medicine, UT Health Science Center at San Antonio, and has been the Chief of Emergency Medicine at UT Medical Branch and at UTHSCSA with over 250 publications.
William C. Shiel Jr., MD, FACP, FACR
Dr. Shiel received a Bachelor of Science degree with honors from the University of Notre Dame. There he was involved in research in radiation biology and received the Huisking Scholarship. After graduating from St. Louis University School of Medicine, he completed his Internal Medicine residency and Rheumatology fellowship at the University of California, Irvine. He is board-certified in Internal Medicine and Rheumatology.
In this Article
- Steroid withdrawal facts
- Introduction to steroids
- What are steroid withdrawal symptoms and signs?
- Discontinuing steroids
- What tests do health care professionals use to diagnose steroid withdrawal?
- What types of doctors treat steroid withdrawal symptoms?
- What is the treatment for steroid withdrawal?
- What is the prognosis of steroid withdrawal?
- Is it possible to prevent steroid withdrawal?
Introduction to steroids
Research conducted by Edward Calvin Kendall at the Mayo Clinic in the medical use of cortisone lead to a Nobel Prize in 1950. The drug simulated cortisol, a naturally occurring, anti-inflammatory hormone produced by the adrenal glands. Such synthetic corticosteroid drugs (prednisone, prednisolone, and many others) have since benefited patients and are commonly used to treat many conditions, including allergic reactions, asthma, rheumatoid arthritis, and inflammatory bowel disease. They are not without serious drawbacks, however. The two major problems related to continuous, long-term steroid treatment are drug side effects and symptoms due to changes in the balance of normal hormone secretion. The latter typically results from taking doses greater than our body's natural production (about the equivalent of 7.5 mg of prednisone per day). Once patients begin to decrease or discontinue the dose, withdrawal symptoms may occur. Thus, steroids are typically given for the shortest possible time possible. Short-term steroid use is commonly without significant side effects and is often a crucial treatment for a variety of issues, including eczema, allergies, and asthma. Moreover, short-term use does not induce steroid withdrawal.
What are steroid withdrawal symptoms and signs?
Withdrawal symptoms usually appear after extended use of steroids with rapid/sudden stopping of the drug. These steroids include glucocorticoids, anabolic steroids in topical, injectable, and transdermal forms. The following symptoms and signs may occur in individuals that are withdrawing from taking steroids:
- Decreased appetite
- Weight loss
- Abdominal pain
- Low blood pressure (hypotension)
- Dizziness or fainting
- Low blood sugar (hypoglycemia)
- Menstrual changes
Less often, joint pain, skin changes, muscle aches, fever, mental changes, or elevations of calcium may be noted. Dehydration and electrolyte imbalances may occur. Decrease in gastrointestinal contractions can occur, leading to dilation of the intestine (ileus). Steroid withdrawal symptoms mimic many other medical problems.
Next: Discontinuing steroids
Find out what women really need.